Alert archive / Florida / High Surf Advisories in 2021

High Surf Advisory 3, NWS Tampa Bay, FL

January 31, 20216 counties in Florida

NWS Tampa Bay, FL issued this high surf advisory at Jan 31, 2021, 3:01 PM EST for 6 counties in Florida. It took effect at Feb 1, 2021, 7:00 AM EST. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2021, 3:01 PM EST (20:01 UTC)
In effect from
Feb 1, 2021, 7:00 AM EST
Expired
Feb 3, 2021, 1:00 AM EST
In force
42 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2021-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2021-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WHUS42 KTBW 312001
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
301 PM EST Sun Jan 31 2021

FLZ050-151-155-160-162-165-260-010945-
/O.NEW.KTBW.SU.Y.0003.210201T1200Z-210203T0600Z/
/O.NEW.KTBW.RP.S.0005.210201T0300Z-210203T1500Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Sarasota-
301 PM EST Sun Jan 31 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM 10 PM EST THIS EVENING
THROUGH WEDNESDAY MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 7 AM MONDAY TO 1 AM EST
WEDNESDAY...

* WHAT...For the High Surf Advisory, large breaking waves of 4 to
  6 feet. For the High Rip Current Risk, dangerous rip currents
  are expected.

* WHERE...Pinellas, Coastal Hillsborough, Coastal Manatee, 
  Coastal Sarasota, Coastal Charlotte, Coastal Lee and Inland 
  Sarasota Counties.

* WHEN...For the High Surf Advisory, from 7 AM Monday to 1 AM 
  EST Wednesday. For the High Rip Current Risk, from 10 PM EST 
  this evening through Wednesday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Full forecast information-
  https://tidesandcurrents.noaa.gov/hab/gomx.html.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
746 
WHUS42 KTBW 010906
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
406 AM EST Mon Feb 1 2021

FLZ260-011015-
/O.CAN.KTBW.SU.Y.0003.210201T1200Z-210203T0600Z/
/O.CAN.KTBW.RP.S.0005.000000T0000Z-210203T1500Z/
Inland Sarasota-
406 AM EST Mon Feb 1 2021

...HIGH RIP CURRENT RISK IS CANCELLED...
...HIGH SURF ADVISORY IS CANCELLED...

Inland Sarasota County was included in error for the initial
issuance. This has been cancelled.

$$

FLZ050-151-155-160-162-165-020915-
/O.CON.KTBW.SU.Y.0003.210201T1200Z-210203T0600Z/
/O.CON.KTBW.RP.S.0005.000000T0000Z-210203T1500Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
406 AM EST Mon Feb 1 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
WEDNESDAY...

* WHAT...For the High Surf Advisory, large breaking waves of 4 
  to 6 feet. For the High Rip Current Risk, dangerous rip 
  currents are expected.

* WHERE...Pinellas, Coastal Hillsborough, Coastal Manatee, 
  Coastal Sarasota, Coastal Charlotte, Coastal Lee and Inland 
  Sarasota Counties.

* WHEN...For the High Surf Advisory, from 7 AM Monday to 1 AM 
  EST Wednesday. For the High Rip Current Risk, from 10 PM EST 
  this evening through Wednesday morning.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Rip currents can sweep even the best
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
858 
WHUS42 KTBW 011936
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
236 PM EST Mon Feb 1 2021

FLZ050-151-155-160-162-165-031500-
/O.CON.KTBW.SU.Y.0003.000000T0000Z-210203T0600Z/
/O.CON.KTBW.RP.S.0005.000000T0000Z-210203T1500Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
236 PM EST Mon Feb 1 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
WEDNESDAY MORNING... 
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 10 AM EST 
WEDNESDAY MORNING...

* WHAT...For the High Surf Advisory, large breaking waves of 4 
  to 6 feet. For the High Rip Current Risk, dangerous rip 
  currents are expected.

* WHERE...Pinellas, Coastal Hillsborough, Coastal Manatee, 
  Coastal Sarasota, Coastal Charlotte, Coastal Lee and Inland 
  Sarasota Counties.

* WHEN...For the High Surf Advisory, from today through 1 AM EST
  Wednesday. For the High Rip Current Risk, from today through 10
  AM EST Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this high surf advisory went out at Jan 31, 2:36 PM EST, 25 minutes earlier.

Area forecast discussion, Jan 31, 2:36 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
236 PM EST Sun Jan 31 2021

...Deteriorating Marine Conditions Expected Tonight-Tuesday...
...High Risk Of Rip Currents And High Surf ALong Area Beaches Late
Tonight through Tuesday...
...Much Colder Temperatures Expected Monday Through Early Thursday...

.DISCUSSION...
A strong upper level trough/closed low and an attendant surface
low will move east through the OH valley through tonight with
secondary surface cyclogenesis developing off the NC/VA coasts
late tonight into Monday. A trailing cold front from the
aforementioned storm system will bring increasing chances for
showers and perhaps a few thunderstorms across the Nature coast
the remainder of the afternoon as the front approaches, with the
showers and storms then spreading south through west central and
southwest FLorida tonight through early Monday morning as the
front moves south through the region.

The threat for severe weather has increased a bit today and a few
strong to severe storms may be possible tonight with the frontal
passage despite limited instability as strong deep layered shear
combined with increasing frontal convergence may be sufficient for
a few supercells to develop within the line of convection with
damaging winds or a brief tornado the main hazards, and the Storm
Prediction Center has placed much of the of the forecast area in a
Marginal Risk for severe storms.

In the wake of the front windy, colder, and drier weather returns
Monday through Thursday as high pressure builds in over the area.
The cold air advection will support a good deal of cold air
strato- cu over the Gulf waters and along the immediate coastal
areas during Monday and Monday night, with partly cloudy skies
inland. The cold air advection will support overnight low
temperatures falling into the 30s and 40s from north to south with
the gusty winds likely to produce low wind chills late Monday
night into Tuesday morning and Wind Chill Advisories may be
required for portions of the forecast area in later forecasts.
Even colder temperatures with some near freezing temperatures will
be possible across interior sections of the Nature coast, with
mid to upper 30 degree readings extending south into central
interior zones Tuesday night into Wednesday morning when the
coldest temperatures are expected, with daytime highs Monday
through Wednesday mainly in the 50s and 60s.

Dry weather will continue during Thursday and Friday as the high
shifts east into the Atlantic with veering winds into the east and
southeast allowing temperatures to moderate back toward seasonal
norms. During Friday night and into next weekend another cold
front will approach from the west. Models continue to differ some
with the timing of this front, so for now will maintain low rain
chances (Pops 20-30%) during this time frame. Temperatures will
continue to moderate through the period with overnight lows in the
upper 50s to lower 60s, with daytime highs climbing into the mid
to upper 70s.

&&

.AVIATION...
VFR conditions will prevail this afternoon with increasing cloud
cover expected after 00Z. Cloud decks are expected to lower to
MVFR ahead of frontal passage between 07-09Z. Will also hold SHRA
and VCTS at all terminals during that time. Southerly winds around
15-20 knots with higher gusts around 25 knots expected today
ahead of the front, then shifting to the west-northwest behind the
front and remaining gusty through the end of the forecast period.

&&

.MARINE...
A cold front will move south through the waters tonight with
showers and isolated thunderstorms along and ahead of it. Gusty
southwest winds ahead of the front will shift to the northwest and
north in the wake of the front with advisory level winds and seas
expected across all of the waters through Tuesday. With the
increasing onshore winds and building seas in the wake of the
front the risk for dangerous Rip Currents and High Surf will
increase along area beaches later tonight through Tuesday.
Improving marine and beach conditions with lighter winds and lower
seas will return Wednesday through Friday as the gradient weakens
as high pressure builds in over the area.

&&

.FIRE WEATHER...
Rain chances will increase across the region tonight as a cold
front moves south through the region. Gusty south to southwest
winds will support high dispersions through tonight with
additional high dispersions expected on Monday and Tuesday with
gusty northwest to north winds expected in the wake of the front.
Colder and drier air will advect into the region in the wake of
the front with some critically low humidity values AOB 35%
possible over inland areas by mid week.

&&

.Preliminary Point Temps/PoPs...
TPA  56  61  45  56 /  90   0   0   0
FMY  63  68  48  61 /  70  10   0   0
GIF  57  62  40  58 /  90   0   0   0
SRQ  58  65  48  58 /  90   0   0   0
BKV  51  60  38  54 /  90   0   0   0
SPG  56  62  47  55 /  90   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 10 PM EST this evening through
     Wednesday morning for Coastal Charlotte-Coastal
     Hillsborough-Coastal Lee-Coastal Manatee-Coastal Sarasota-
     Inland Sarasota-Pinellas.

     High Surf Advisory from 7 AM Monday to 1 AM EST Wednesday for
     Coastal Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Inland Sarasota-Pinellas.

Gulf waters...Small Craft Advisory from 1 AM Monday to 10 PM EST Tuesday for
     Coastal waters from Englewood to Tarpon Springs FL out 20
     NM-Coastal waters from Tarpon Springs to Suwannee River FL
     out 20 NM-Waters from Englewood to Tarpon Springs FL out 20
     to 60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

     Small Craft Advisory from 7 AM Monday to 7 PM EST Tuesday for
     Charlotte Harbor and Pine Island Sound-Tampa Bay waters.

     Small Craft Advisory from 5 AM Monday to 10 PM EST Tuesday for
     Coastal waters from Bonita Beach to Englewood FL out 20 NM-
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM.

&&

DISCUSSION/MARINE/FIRE WEATHER...57/McMichael
AVIATION/DECISION SUPPORT...74/Wynn

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:37 PM ESTSmall Craft AdvisoryTBW58 hr
Jan 31, 3:01 PM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota67 hr

Nearby

High Surf Advisories in Florida, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.